MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH DELTA V-40 CERAMIC HEAD 36/+7,5; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

STRYKER ORTHOPAEDICS-MAHWAH DELTA V-40 CERAMIC HEAD 36/+7,5; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Catalog Number 6570-0-736
Medical Device Problem Codes Fracture (1260); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Ambulation or Postural Difficulties (2544); Insufficient Information (4580)
Date of Event 04/24/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.Review of the device history records indicate devices were manufactured and accepted into final stock with no reported discrepancies.There have been no other events for the lot referenced.
 
Event or Problem Description
The patient was relatively high in activity the week of the incident per surgeon.Patient heard a pop on monday on (b)(6).Then, per surgeon, the patient was standing up from the toilet and heard a second pop on the date on (b)(6).The patient then presented to the ed with the femoral head disassociated from the femoral stem on the date on (b)(6).(on xray fracture of the ceramic femoral head was not evident).The revision surgery took place on the following day, on (b)(6) 2025.In the revision surgery, the ceramic femoral head was found to be fractured into 2 large fragments and many smaller fragments.The 2 large fragments were caused by a midline split of the femoral head.The trunnion of the femoral stem was in relatively decent shape, per surgeon.The femoral head and acetabular insert were then revised to a 40 universal femoral head with a +4 v40 taper sleeve and 40e acetabular insert.
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving a ceramic head was reported.The event was confirmed via inspection of the returned device.Method & results: -product evaluation and results: visual inspection & material analysis : the images depicted shows the returned trident x3 insert and pieces of the v40 ceramic femoral head.On visual examination, fracture of the femoral head was observed with two large pieces and three small pieces returned.The pieces showed a generally longitudinal fracture pattern.This type of pattern is created by hoop stress through the wedge effect of the stem trunnion.Shows an overview image of the bearing surface of the v40 femoral head and x3 trident insert.Show stereo microscope images of the proximal and distal surfaces of the trident insert.From visual inspection, yellow discolouration consistent with oxidation, possibly a result of synovial fluid absorption, was observed [1].Shows an area with explantation damage on the proximal surface of the insert as highlighted by an arrow.Shows areas of the insert with burnishing, scratching, third body indentations and embedded debris.Burnishing is caused by adhesive/abrasive wear of the insert against the femoral component.Scratching and indentations are caused by third body debris trapped between the insert and femoral component during articulating.Burnishing, scratching, third body indentations and embedded debris are consistent with commonly identified damage modes in uhmwpe inserts [2].-clinician review: a review with a clinical consultant indicated "confirmation of event: i can confirm that the patient underwent both the primary and revision hip arthroplasties because i was able to review the operation reports and i was able to see pre-revision x-rays of the right hip.I did not receive x-rays showing the revision.I can confirm the operative findings since they were contained in the operation report.Root cause analysis: the root cause of this event cannot be determined with certainty.The causes of head, neck disassociation with ceramic head fracture are multifactorial, including surgical technique in the positioning and placement of the implants, preparation of the femoral head and trunnion prior to insertion, patient factors including lifestyle, activity level, and bmi, as well as implant factors." -product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to fractured ceramic head.Review of delta v40 femoral head, catalogue # 6570-0-736, lot code 20379251 and trident x3 insert, catalogue # 723-00-36e, lot code ax7e3y confirmed fracture.Characterisation using stereo microscopy confirmed the femoral head fractured in overload.A review of medical records indicated "the root cause of this event cannot be determined with certainty.The causes of head, neck disassociation with ceramic head fracture are multifactorial, including surgical technique in the positioning and placement of the implants, preparation of the femoral head and trunnion prior to insertion, patient factors including lifestyle, activity level, and bmi, as well as implant factors." no manufacturing or material related defects were observed on the device surfaces examined.No further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
No new information.

Brand Name
DELTA V-40 CERAMIC HEAD 36/+7,5
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
marisol santiago
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key22048659
Report Number0002249697-2025-00523
Device Sequence Number8899062
Product Code LZO
UDI-Device Identifier04546540608581
UDI-Public04546540608581
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K233498
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2025
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number6570-0-736
Device Lot Number20379251
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/24/2025
Supplement Date Received by Manufacturer08/25/2025
Initial Report FDA Received Date05/19/2025
Supplement Report FDA Received Date09/18/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/28/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age66 YR
Patient SexMale
Patient Weight117 KG
Patient EthnicityNon Hispanic
Patient RaceAmerican Indian Or Alaskan Native